Thunderstorm Wind, Guthrie
- When
- August 10, 5:20 PM CST
- Where
- Guthrie County, 5 mi N of Adair
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.567, -94.650
A marginal severe weather event took place as the airmass over Iowa was marginally unstable. CAPE values were in the 2000 to 3000 J/kg range as a cold front approached from the north.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A marginal severe weather event took place as the airmass over Iowa was marginally unstable. CAPE values were in the 2000 to 3000 J/kg range as a cold front approached from the north. In addition to the front, a strong short wave dropped south along the front side of the upper level high pressure to the west. Thunderstorms erupted during the afternoon, however most of them were not severe. The nature of the severe weather was a pulse nature. A wet microburst occurred over far southern Guthrie and extreme northern Adair Counties as a storm produced 65 MPH winds as it passed. Several trees were downed along with power lines about 5 miles north of Adair. Trees were always downed in Bedford in Taylor County. Nickle size hail fell in the town of Gravity in Taylor County as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 10, 2:33 PM CST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 333 PM CDT SUN AUG 10 2003 MAIN FORECAST PROBLEMS ARE PCPN TREND TONIGHT AND MONDAY AND THEN UPPER PATTERN AND WANING POP POTENTIAL NEXT WEEKEND. OVERALL MADE ONLY SLIGHT ADJUSTMENTS FROM PREVIOUS FORECAST. UPPER VORT MAXES TO OUR NORTH WILL CONTINUE TO DROP S TONIGHT. ENOUGH FORCING AND INSTABILITY TO CONTINUE SCATTERED TSRA THROUGH THE EVENING WITH DECREASING CHANCES OVERNIGHT. PCPN TREND IS FURTHER EAST THAN 12Z META/AVN. 18Z META DOING A BIT BETTER BRINGING PCPN MAX FURTHER E INTO THE CENTRAL CWA. ALTHOUGH FORCING WILL BE VERY WEAK MONDAY...SOME LOWER LEVEL MOISTURE LINGERS ALONG WEAK WEAK INSTABILITY DURING THE AFTERNOON. FAIRLY LARGE AREA OF SCATTERED CONVECTION RIGHT NOW OVER NORTHERN MN AND WI. THIS AREA WILL TRANSITION S AND WILL MAINTAIN LOW PCPN CHANCES OVER CENTRAL AND S IA MONDAY. THROUGH MOST OF THE UPCOMING WEEK...SURFACE RIDGE WILL BUILD ACROSS THE AREA AND MAINTAIN A SLIGHTLY DRIER AND COOLER FLOW OVER IA. THERE ARE SOME MODEL DIFFERENCES AS TO HOW STRONG AND HOW FAR WEST THE SFC RIDGE WILL MAINTAIN ITSELF COME WEDS AND THURS. THE 00Z GFS WAS GENERALLY STRONGER WITH MAINTAINING THE RIDGE OVER US. IN ADDITION...NEW GFS SHIFTED AND NOW REBUILDS THE DOMINANT UPPER RIDGE OVER THE AREA LATE IN THE WEEK THUS NOT ALLOWING THE SHORTWAVE TROUGH...WHICH ORIGINALLY RETROGRADES...TO MOVE BACK NORTHEAST ACROSS IA. IN ADDITION...THE STRONGER PACIFIC NW TROUGH WILL LIFT MUCH FURTHER NW. THIS PATTERN SEEMS VERY PLAUSIBLE GIVEN THE TREND FOR THE PERSISTENCE OF THIS UPPER RIDGE. GIVEN UNCERTAINTY OF WHICH PATTERN WILL UNFOLD...WILL MAINTAIN LOW PCPN CHANCES NEXT SATURDAY AS ALL 00Z MODELS SHOWED THE UPPER TROUGH MOVING OVER THE AREA. IF NEW GFS TREND CONTINUES...THE TUESDAY THRU NEXT SUNDAY PERIOD WILL BE DRY. FORTUNATELY THE SFC RIDGE WILL KEEP TEMPS FROM WARMING UP TOO MUCH THROUGH MOST OF THE WEEK. .DSM...NONE JAW
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 445 AM CDT SUN AUG 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND EARLY EVENING OVER THE WESTERN ONE QUARTER OF IOWA. THIS PLACES AREAS GENERALLY WEST OF ESTHERVILLE...ROCKWELL CITY...JEFFERSON...AND CRESTON AT RISK FOR ISOLATED SEVERE STORMS CAPABLE OF DAMAGING WINDS AND LARGE HAIL. WEAK TO MODERATE ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FURTHER EAST ACROSS THE REST OF CENTRAL IOWA LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE SLIGHT RISK AREA. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). KULA
The Des Moines radar (KDMX), 79 km away, was scanning. The volume nearest the first event began at 23:22 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378508, 5378509, 5378510, 5378511.